Oklahoma, 2013

Damaging Wind in Oklahoma, May 18, 2013

May 18, 2013 · NWS OUN · 1 event in 1 county or zone

Decaying thunderstorms over the Texas Panhandle moved into far southwest Oklahoma during the early morning hours of the 18th, resulting in severe wind gusts in Harmon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Decaying thunderstorms over the Texas Panhandle moved into far southwest Oklahoma during the early morning hours of the 18th, resulting in severe wind gusts in Harmon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 4:43 AM CST, 7 minutes earlier.

Area forecast discussion, May 18, 4:43 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
543 AM CDT SAT MAY 18 2013

.DISCUSSION...
FOG WILL CONTINUE TO REDUCE VISIBILITY 1 TO 4 MILES UNTIL LATE
MORNING IN CENTRAL OKLAHOMA. IFR CEILINGS WILL DIMINISH BY EARLY
AFTERNOON. THUNDERSTORMS ARE EXPECTED IN WESTERN OKLAHOMA IN THE
LATE AFTERNOON AND A FEW COULD MOVE INTO CENTRAL OKLAHOMA BY LATE
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  68  90  68 /  20  20  30  40
HOBART OK         98  66  97  67 /  20  20  20  10
WICHITA FALLS TX 100  68  98  70 /  20  20  20  20
GAGE OK           95  60  92  59 /  20  20  20  10
PONCA CITY OK     88  70  89  67 /  20  30  50  60
DURANT OK         92  68  90  69 /  10  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/09
Hazardous weather outlook, May 18, 4:00 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT SAT MAY 18 2013

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA...AND A SLIGHT RISK THAT INCLUDES
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ACROSS NORTHWESTERN OKLAHOMA...WEST OF A
LINE FROM NEAR FREEDOM...TO WEATHERFORD...TO ELK CITY. THE SLIGHT
RISK AREA INCLUDES MUCH OF THE WESTERN HALF OF OKLAHOMA AND WESTERN
NORTH TEXAS...GENERALLY WEST OF A LINE FROM STILLWATER...TO
NORMAN...TO HENRIETTA TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID-
AFTERNOON THROUGH LATE THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A DRYLINE WILL LIE ALONG THE BORDER BETWEEN TEXAS AND OKLAHOMA THIS
AFTERNOON. CONVERGENCE ALONG THE DRYLINE...PLUS LIFT ASSOCIATED WITH
AN UPPER-LEVEL WAVE...WILL HELP GENERATE SCATTERED THUNDERSTORMS
BY LATE THIS AFTERNOON. STRONG INSTABILITY AND A SUPPORTIVE VERTICAL
WIND PROFILE WILL PROVIDE AN ENVIRONMENT THAT IS VERY FAVORABLE FOR
SEVERE THUNDERSTORMS. IN THE MODERATE RISK AREA...CONDITIONS WILL
SUPPORT A HIGHER PROBABILITY OF SEVERE STORMS...AND TORNADOES. A
CAPPING INVERSION IS FORECAST TO STRENGTHEN LATE THIS EVENING...AND
EVENTUALLY CUT OFF SURFACE-BASED SUPPORT FOR THESE STORMS...CAUSING
A GENERAL WEAKENING TREND. STORMS MAY CONTINUE WELL INTO THE NIGHT...
BUT THE RISK OF SEVERE STORMS WILL BE LOW AFTER MIDNIGHT.

A FEW ISOLATED THUNDERSTORMS MAY AFFECT WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS EARLY THIS MORNING. THESE STORMS WILL BE ELEVATED AND
ARE NOT EXPECTED TO BE SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
AN ELEVATED RISK OF SEVERE STORMS WILL OCCUR AGAIN ON SUNDAY AND MONDAY...
AND POSSIBLY INTO TUESDAY. A CHANCE OF STORMS WILL CONTINUE THROUGH
FRIDAY...BUT THE RISK OF SEVERE STORMS WILL BE LOW AFTER TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harmon

When
May 18, 4:50 AM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Mesonet station at Hollis reported a gust to 69 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445438.